Texas, 2019

Damaging Winds in Texas, August 7, 2019

August 7, 2019 · NWS AMA · 2 events in 1 county or zone

Scattered thunderstorms developed during the early afternoon across the southern and eastern Texas Panhandle within a plume of Monsoon moisture. Two storms produced strong down-burst winds given dry air present below the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed during the early afternoon across the southern and eastern Texas Panhandle within a plume of Monsoon moisture. Two storms produced strong down-burst winds given dry air present below the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 7, 2:03 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 7, 2:03 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
303 PM CDT Wed Aug 7 2019

.SHORT TERM...Tonight through tomorrow...

Isolated storms will be possible off and on through this period.
Instability and shear values remain pretty marginal for anything
more than a brief strong storm. However, with bases of around 9000
ft, a 60 mph wind can never be ruled out. Temps will remain hot.

Simpson

&&

.LONG TERM...Tomorrow Night through Tuesday Night...

Upper level monsoon high will be the main driver of weather
through at least Tuesday of next week, as thunderstorms initiate
along the periphery each afternoon and evening. Tomorrow's
thunderstorm potential will be aided by a disturbance presently
located over the 4 corners area. With dewpoint temperatures
projected to be in the upper 50s to mid 60s, and ambient air
temperatures of around in the 90s to around 101, MLCAPE values
around 1500 J/kg and DCAPE values around 1000-1300 J/kg will be
supportive marginally severe hail and wind gusts. The factors
limiting coverage could be limited shear aloft, which is less than
25 kts at all levels. If storms form in this environment, the
other concern (given PWV values around 1.6 inches) would be
potentially heavy rainfall for a limited period. As these storms
are supported by a disturbance, they have the potential to
propagate towards the east or southeast across most of the area.
This is reflected in the PoP chances being painted areawide of
around 20 to 40 percent.

Friday, another disturbance will potentially move over the region
and aid with convective potential. Though temperatures will be a
slight touch cooler, with mid 90s to around 100 in Palo Duro
Canyon, the dewpoint temperatures will be in the 60s (to almost
70s in the northeast) areawide. According to model guidance, the
best convective parameters may be setting up in the northern Texas
Panhandle and the entire Oklahoma Panhandle. This may need to be
monitored for low end severe weather potential given the slightly
better steering parameters (east to northeast near 20 kts) and
shear values (around 30 kts). Unlike Thursday, there may be enough
directional component to the wind shear that updrafts could be
better sustained for longer lived storms compared to previous
days.

Saturday through Tuesday, the upper level monsoon high will
meander around the ArkLaTex area, though there is enough
disagreement between the ECMWF and GFS to throw some uncertainty
as to where the monsoon plume will go. Currently the GFS is the
most favorable of keeping our storm chances going, with the high
centered over Louisiana, and disturbances passing almost daily
over the region. Meanwhile, the ECMWF has the upper high centered
closer to us in Oklahoma, which would send the storms north of the
region and keep our high temperatures up. Given the performance of
the ECWMF (which has had trouble with summer storms), and the
tendency of ensembles to lean towards the GFS solution, have opted
to keep PoPs going each afternoon and evening through Tuesday. In
addition, have leaned towards the GFS/blend consensus for
temperatures, which would allow for a slight cooling trend by
early next week as thunderstorms are possible each afternoon and
evening.

Bieda

&&

.AVIATION...Previous Discussion...18Z TAFs...

Mainly VFR conditions are expected. However, isolated to widely
scattered showers and storms may affect TAF sites this afternoon
and through the overnight hours. The best chance for an afternoon
storm is probably at KAMA. The showers and storms tonight should
be pretty isolated so elected to handle with VCSH and amend if one
of the storms affects an airport. Erratic winds are possible in
and around storms, otherwise expect a southerly component to winds
until the tail end of the period, where KDHT and KGUY may shift
to north or northwest.

Simpson

&&

.FIRE WEATHER...

Dry lightning strikes will be possible this afternoon and again
tomorrow afternoon.  With fuels in the 80th percentile in areas
where it hasn't rained much recently, fire starts will be possible.
Given ambient fire weather conditions, spread shouldn't be too
crazy and most fires should be containable by initial attack.

Simpson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX               101  74  99  71  96 /  20  20  30  40  20
Beaver OK                 105  73  98  68  92 /  20  30  20  50  10
Boise City OK             101  67  93  65  91 /  20  40  20  50  40
Borger TX                 106  76 103  72  99 /  20  30  30  40  10
Boys Ranch TX             103  73  99  69  97 /  20  30  20  40  20
Canyon TX                 101  72  99  70  97 /  20  20  20  30  20
Clarendon TX              103  76 102  73  99 /  20  30  20  40  10
Dalhart TX                101  68  96  65  94 /  20  40  20  50  30
Guymon OK                 103  71  96  67  92 /  20  40  20  50  20
Hereford TX               101  71 100  70  98 /  20  20  20  30  20
Lipscomb TX               106  75 101  70  95 /  20  30  30  40  10
Pampa TX                  103  74  99  70  96 /  20  30  30  40  10
Shamrock TX               103  75 101  72  97 /  20  30  20  30   5
Wellington TX             105  76 103  73 100 /  20  30  20  30   5

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 7 PM CDT this evening for the following
     zones: Palo Duro Canyon.

OK...None.

&&

9/98
Hazardous weather outlook, Aug 7, 1:45 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
245 PM CDT Wed Aug 7 2019

OKZ001>003-TXZ001>020-317-080745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
245 PM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Hot temperatures are expected this afternoon and a Heat Advisory
has been issued for Palo Duro Canyon as highs have been around
106 degrees.

Isolated to scattered thunderstorms are expected this afternoon
through tonight across the Texas and Oklahoma Panhandles. Any
storms that develop should remain below severe levels at this
time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across most of the Texas and
Oklahoma Panhandles during the afternoon and nighttime hours
Thursday through Tuesday. Any storms that develop Thursday could
potentially reach strong to marginally severe levels. Storms are
expected to remain below severe levels Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Bieda

The radar

The Amarillo radar (KAMA), 52 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
August 7, 2:21 PM CST to 2:26 PM CST
Where
Armstrong County, 0.57 mi E of Goodnight
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
35.030, -101.190

Winds stayed above 58 MPH for 5 minutes from 1421 to 1426. The peak gust of 83 MPH occurred at 1422.

Thunderstorm Wind, Armstrong

When
August 7, 2:34 PM CST
Where
Armstrong County, 12 mi SW of Claude
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.997, -101.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853084, 853085.